Have Pet Questions? Get Answers from Experts Now.
Can I ask you some questions first
Thanks for the follow-up.
Keppra is a good medication for seizure control in dogs. It’s fairly side effect free although there can sometime be slight lethargy early in the treatment. However Puppy’s signs appear not to be related to that in that she has had this right from the start. Her dose of keppra is not high.
Provided we can rule out medical or external causes (the blood tests) seizures in middle aged dogs are almost always caused by idiopathic epilepsy and that is what the vet has diagnosed. My treatment regime is pretty well exactly what this vet has done. I will often not treat a single short seizure as in many cases in an epileptic dog the seizures will be few and far between. However there is a tendency for seizures to occur in clusters. This is because each time a dog has a seizure the brain “threshold” is altered and that makes the dog more prone to another seizure. In time the threshold returns to its normal level and if we can get the dog through that period she may then be okay for some time. So it may well be that your vet might decide to stop the medication after the review appointment anyway.
Epileptic seizures are generally typified by a post seizure phase where the patient seems to experience some disorientation and even blindness. That stage can last for as little as several minutes or for up to a day. Much of what you describe fits with that although it is lasting longer than we normally expect but in some cases we see that. Importantly she is still responsive, recognises you, etc.
It sounds to me as though there may still be some sight problems….staring into corners and bumping into objects. You need to mention this to your vet who can check for obvious signs of blindness.
Now I need to mention that although it’s a very outside chance, brain tumours can cause this but if that’s the case we won’t see a gradual improvement so we need to allow some time here
Concerning as this might be for you I think you’ve just got to wait longer. There is nothing more that can be done at this stage. Definitely don’t give her more Valium. There is no need for that as the seizures are controlled. These signs are not a form of seizure…just I think the post-seizure state. Valium is more likely to cause disorientation signs in a dog than Keppra.
I hope I’ve been of help. Please contact me back if I can assist further.
Kindest regards, Peter